Nick McWilliams reporting – As cold and flu season arrives with falling temperatures, health experts remind residents to be smart when it comes to over-the-counter medicines.

According to statistics released by the British Pharmacological Society, people are 24 percent more likely to take more than the recommended maximum daily dose of acetaminophen during this time of year.

While the medicine is widely considered harmless in proper dosages and effective at its purpose, there can be dangers present related to the liver if taken improperly, according to President of the American Association of Nurse Practitioners Sophia Thomas.

“It’s used to treat pain, it’s used to treat fever and it’s safe and effective when it’s used as directed. But, if you take more than is directed, it’s considered and overdose and it can lead to liver damage.”

In addition to taking more than the recommended dosage, failing to recognize other medications that interact with the painkiller, or taking other pills with the ingredient, can have adverse effects.

Read instructions labels carefully, speak with your doctor if you have questions related to medications, and never use a painkiller with alcohol.

Damage from an acetaminophen overdose can include serious, long-lasting effects, liver transplant or death.

Copyright WTUZ Radio Inc., 2020